Pennsylvania, 2004Flash Flood in Pennsylvania, August 12 to 13, 2004
August 12 to 13, 2004 · NWS CTP · 1 event in 1 county or zone
1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at Aug 12, 8:33 PM EST, 1 hour 12 minutes earlier.
Area forecast discussion, Aug 12, 8:33 PM EST, 1 hour 12 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE STATE COLLEGE PA
933 PM EDT THU AUG 12 2004
.SHORT TERM (REST OF TONIGHT THROUGH FRIDAY)...
NO UPDATE PLANNED FOR THIS EVENING AS THE FCST IS GOING OFF AS
PLANNED. RAIN...HEAVY AT TIMES HAS BEEN HAPPENING FOR SVRL HOURS NOW
AND SHUD CONTINUE INTO THE OVERNIGHT PERIOD. NO REAL CHANGES IN
THINKING AT THIS HOUR AS WAVY STNRY FRONT WILL BE MAIN WX PLAYER
NEXT 24 HOURS OR SO WITH REMNANTS OF BONNIE PRETTY MUCH JUST GETTING
ABSORBED IN THE LARGE SCALE TROUGH OVER THE ERN US.
CHARLEY STILL PEGGED TO BE A POTENTIALLY MORE IMPORTANT INFLUENCE
AFTER IT MOVES ASHORE OVER WRN FLORIDA SOME TIME LATER FRIDAY. NHC
INTENSITY PROGS SUGGEST POTENTIAL CAT 3 STORM PARALLELING COAST FOR
A TIME BEFORE TRACKING UP THE EAST COAST. GFS PLACES SYSTEM IN OR
NEAR SERN PA BY 2AM SUNDAY BEFORE HUSTLING UP THRU NEW ENG. OFFICIAL
TRACK FCST FROM NHC NOT TOO FAR FROM THAT SOLUTION SO WE WUD SEE
RAIN REDEVELOP SATURDAY UNDER SUCH A SCENARIO...WITH SERN AREAS ONCE
AGAIN BEARING THE BRUNT OF THE HEAVY RAINS.
IF ALL GOES AS TIMED...SUNDAY WILL SEE IMPROVING CONDITIONS WITH
COOLER DRIER AIRMASS MOVING INTO THE REGION.
LA CORTE
&&
.PREVIOUS DISCUSSION...
THE FOLLOWING WAS ORIGINALLY ISSUED AT 256 PM EDT THU AUG 12 2004
SYNOPSIS...
SYNOPTIC...STRONG SHORTWAVE DIVING DOWN WEST SIDE OF MS VALLEY
TROUGH...ALLOWING TROUGH TO SHARPEN. THIS WILL ALLOW DEVELOPING SFC
LOW ACROSS SOUTHERN APPALACHIANS TO CONTINUE RIDING N
TONIGHT...ALONG WITH REMNANTS OF BONNIE. ANOTHER SHORTWAVE WILL DROP
S ON THE WEST SIDE OF THIS TROUGH FRI NT-SAT...ALLOWING TROUGH TO
SHARPEN YET AGAIN...AND PULLING HURRICANE CHARLIE N ON THE E SIDE OF
TROUGH...SOMEWHERE BETWEEN APPALAHCIANS AND E COAST.
MESOSCALE...FRONT WHICH PUSHED THROUGH TUE-WED NOW PUSHING BACK TO
THE N AND W...INTO LOWER SUSQ VALLEY. SCATTERED TSTMS DEVELOPING
ALING BOUNDARY...SOME OF WHICH HAVE SHOWN DISTINCT ROTATION. IN
ADDITION...OLD SFC BOUNDARY WHICH PASSED THROUGH PA LAST WEEK...AND
SEPARATING PURE TROPICAL AIR FROM MORE MODIFIED AIRMASS...IS
CURRENTLY RIDING N INTO CAROLINAS/SE VA...ACCOMPANIED BY STRONG
TSTMS.
AVIATION...WIDESPREAD IFR/MVFR THROUGH FRI AM...ALTHOUGH SOME VFR
WILL OCCUR EARLY IN WARM SECTOR ACROSS LOWER SUSQ...AND ACROSS FAR
NW AREAS. COULD BE SOME MORE VFR CONDITIONS DEVELOPING FRI AFTN
ACROSS CENTRAL AND SE TERMINALS AS SYSTEM LIFTS TO THE NE...AND
DOWNSLOPING NW FLOW DEVELOPS.
SHORT TERM (TONIGHT THROUGH SATURDAY)...
TNT...BASED ON AFOREMENTIONED SFC AND SYNOPTIC FEATURES...WILL GO
WITH HI CAT POPS ACROSS CENTRAL PA FOR TNT. COULD BE SOME STRONG
TSTMS ACROSS SUSQ VALLEY THIS EVE...AS ABUNDANTLY UNSTABLE AIR
CONTINUES TO FLOW N AND NW...AND SFC CONVERGENCE ALONG RETREATING
FRONT PERSISTS. FRONT SHOULD SLOW DOWN/STALL SOMEWHERE ACROSS
CENTRAL MTNS OVERNIGHT...MAKING THIS REGION AND POINTS E VUNLERABLE
TO VERY HEAVY RAIN-PRODUCING TSTMS OVERNIGHT. AS FOR WINDS WITH
REMNANTS OF BONNIE...THINK STRONGEST WILL HOLD TO OUR S AND E...BUT
MAY BE ENOUGH TO INCLUDE SOME BREEZY MENTION IN FAR SE. OF
COURSE...WINDS COULD BE LOCALLY STRONGER IN ANY EMBEDDED CONVECTION.
FRI...SYNOPTIC SCALE LOW...AND BONNIE REMNANTS...WILL CONTINUE TO
ACCELERATE NNE. THIS SHOULD PULL RAN SHIELD RAPIDLY NNE ALONG WITH
IT...AND THEREFORE SHOULD END FROM SW->NE ACROSS CWA BY MIDDAY.
HOWEVER...WITH LINGERING UPPER TROUGH TO THE W...WL CONTINUE WITH
CHC POPS FOR SCATTERED SHOWERS THROUGH THE AFTN. ALTHOUGH CURRENT
GRIDS INDICATE 60-75% CLOUD COVERAGE FOR MUCH OF THE AREA IN THE
AFTN...THINK THAT THERE COULD BE MANY MORE BREAKS OF SUNSHINE THAN
THAT...ESP ACROSS SE AREAS WHERE DOWNSLOPING FLOW SHOULD HELP WITH
THE DRYING.
FRI NT/SAT...WL INDICATE PARTLY CLOUDY FOR FRI NT...WITH JUST AN EVE
PERIOD OF SHOWERS...THEN INCREASING CLOUDS FOR SAT...AHEAD OF
CHARLIE.
LONG TERM (SATURDAY NIGHT THROUGH THURSDAY)...
SAT NT-SUN NT...THINK MAIN IMPACTS FROM CHARLIE WILL BE ACROSS
EXTREME SE PORTIONS OF CWA...WITH PERIOD OF RAIN/SHOWERS INTO SUN
AM. SHOULD ITS TRACK BE FURTHER W...THEN RAINFALL WOULD BE MORE
WIDESPREAD...AND HEAVIER ACROSS CENTRAL PA...BUT FOR NOW...THINKING
IS THAT IT SHOULD REMAIN A BIT CLOSER TO THE COASTAL PLAIN. WL
THEREFORE KEEP LIKELY POPS FOR EASTERN AREAS...AND CHC POPS FURTHER
W FOR SAT NT...THEN DECREASE TO CHC BY SUN AFTN ACROSS EASTERN
AREAS...WITH NO POPS WESTERN AREAS BY SUN AFTN. AGAIN...EVEN THIS
MAY BE A TAD TOO PESSIMISTIC...AS TRACK MAY WIND UP EVEN FURTHER E.
AS FOR TEMPS...WENT A BIT WARMER FOR SUN AFTERNOON MAXES...THINKING
THAT SOME SUN MAY BREAK THROUGH CENTRAL AND E AREAS IN THE AFTN...IN
ADDITION TO DOWNSLOPE FLOW.
MON-THU...REMNANTS OF UPPER TROUGH/COLD POOL WILL MOVE E ACROSS
CENTRAL PA ON MON...AND THEREFORE WL KEEP CHC POPS IN. THIS COLD
POOL/TROUGH SHOULD FINALLY LIFT OUT BY MON NT/TUE...AND WL KEEP MON
NT-TUE NT DRY. ANOTHER FRONT WILL APPROACH FROM THE W BY THU...AND
WL ADD SLIGHT CHC POPS FOR WED-WED NT FOR NW...AND CHC POPS ALL
AREAS FOR THU.
&&
.CTP WATCHES/WARNINGS/ADVISORIES...
PA...FLOOD WATCH FOR ZONES PAZ012-018-019-025>028-034>037-
041-042-045-046-049>053-056>059-063>066 THROUGH SUNDAY.
&&
SHORT TERM (UPDATE)...LA CORTEHazardous weather outlook, Aug 12, 3:53 AM EST, 17 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
453 AM EDT THU AUG 12 2004
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-130800-
ADAMS PA-BEDFORD PA-BLAIR PA-CAMBRIA PA-CAMERON PA-CLEARFIELD PA-
COLUMBIA PA-CUMBERLAND PA-DAUPHIN PA-ELK PA-FRANKLIN PA-FULTON PA-
HUNTINGDON PA-JUNIATA PA-LANCASTER PA-LEBANON PA-MCKEAN PA-
MIFFLIN PA-MONTOUR PA-NORTHERN CENTRE PA-NORTHERN CLINTON PA-
NORTHERN LYCOMING PA-NORTHUMBERLAND PA-PERRY PA-POTTER PA-
SCHUYLKILL PA-SNYDER PA-SOMERSET PA-SOUTHERN CENTRE PA-
SOUTHERN CLINTON PA-SOUTHERN LYCOMING PA-SULLIVAN PA-TIOGA PA-
UNION PA-WARREN PA-YORK PA-
453 AM EDT THU AUG 12 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.
.DAY ONE...TODAY:
THE REMAINS OF TROPICAL STORM BONNIE WILL TRACK UP THE EASTERN
SEABOARD TODAY AND INTERACT WITH A STATIONARY FRONT DRAPED ACROSS THE
STATE TONIGHT AND FRIDAY. LOCALLY HEAVY RAIN WILL RESULT ACROSS SOUTH
CENTRAL AND EAST CENTRAL PENNSYLVANIA...AND FLOOD WATCHES HAVE BEEN
POSTED FOR TONIGHT INTO FRIDAY.
@0059
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY:
HEAVY RAIN WILL END BY FRIDAY AFTERNOON...BUT BY SATURDAY ANOTHER
HEAVY RAIN THREAT WILL APPROACH. THE REMNANTS OF HURRICANE CHARLEY
WILL REACH THE MID ATLANTIC REGION SATURDAY AFTERNOON...AND
ADDITIONAL HEAVY RAINS ARE POSSIBLE FROMTHE SOUTH CENTRAL MOUNTAINS
TO THE MIDDLE SUSQUEHANNA RIVER VALLEY SATURDAY NIGHT AND INTO
SUNDAY.
In the hours before
Local storm report, Aug 12, 7:17 PM EST, 2 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
817 PM EDT THU AUG 12 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0615 PM FLASH FLOOD SUMMIT STATION 40.58N 76.22W
08/12/2004 SCHUYLKILL PA EMERGENCY MNGR
SEVERAL ROADS CLOSED DUE TO FLOODING
0615 PM FLASH FLOOD ORWIGSBURG 40.65N 76.10W
08/12/2004 SCHUYLKILL PA EMERGENCY MNGR
SEVERAL BASEMENTS FLOODED
0630 PM FLASH FLOOD YORK 39.96N 76.73W
08/12/2004 YORK PA EMERGENCY MNGR
TWO BASEMENTS FLOODED
&&
STEINBUGLFlash Flood, Lancaster
- When
- August 12, 9:45 PM EST to August 13, 11:00 PM EST
- Where
- Lancaster County, Ephrata
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 40.042, -76.248 (the zone’s center; the record gives no point)
Heavy rain caused flash flooding in Lancaster County. Flooding occurred in Ephrata as the Cocalico Creek came out of its banks.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Winds in South Carolina, August 12, 20043 injured · $1.5 million · F1 · 9 events
- Tornado and Flood in Virginia, August 12, 20041 injured · $775,000 · F1 · 3 events
- Flash Flood and Hail in New Mexico, August 12 to 13, 20041 injured · $750,000 · 1 in hail · 6 events
- Tornado in Florida, August 12, 2004F2 · 1 event
- Flash Flood in Pennsylvania, August 12 to 13, 2004$1.0 million · 1 event
- Tornadoes and Hail in Texas, August 12, 2004$625,000 · F0 · 8 events
- Hail and Damaging Wind in Texas, August 12, 2004$181,000 · 2.75 in hail · 25 events
- Flash Flood in New York, August 12, 2004$500,000 · 1 event
- Tornadoes and Flash Flooding in North Carolina, August 12, 20044 injured · F1 · 7 events
- Tropical Storm in Florida, August 12, 2004$100,000 · 14 events
- Hail and Damaging Winds in Oklahoma, August 12, 2004$82,000 · 1.75 in hail · 18 events
- Lightning Strike in Massachusetts, August 12, 2004$150,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5421118.